Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 11, 2021Marion County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 11, 2021, 1:49 PM CDT for Marion County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Aug 11, 2021, 2:30 PM CDT
In force
41 min
Issued by
NWS Morristown, TN
Hail
0.75 in
Wind
40

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS84 KMRX 111849
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
149 PM CDT Wed Aug 11 2021
 
TNZ081-098-111930-
Sequatchie TN-Marion TN-
149 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Sequatchie
and northeastern Marion Counties through 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitwell, or 12 miles northeast of Jasper, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Whitwell, Powells Crossroads, Martin Springs, Cartwright, Lone Oak,
Griffith Creek, Chimneys State Park and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8561 3529 8560 3532 8532 3526 8529
      3515 8539 3514 8539 3511 8540
TIME...MOT...LOC 1848Z 269DEG 6KT 3523 8553 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 11, 12:37 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 11, 12:37 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
137 PM EDT Wed Aug 11 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

No major changes to the forecast, except to adjust PoP values to
better reflect current radar returns. Will keep some low end
precipitation chances in the forecast even late this morning as
radar does show a few cells trying to go up, but are usually
squashed back down. The forecast discussion from this morning is
still valid for the rest of the day.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Another afternoon/evening with shower and thunderstorm chances
across the area. Have put TEMPO groups in during the time period
when the most widespread storms are expected. Storms could occur
outside of the TEMPO groups, but there should be much lower storm
coverage and therefore much lower chance of this occurring. Fog
is again possible at KTRI early tomorrow morning, but will wait to
see if moderate to heavy rain occurs at the airport before
dropping below MVFR conditions in the TAFs.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  73  92  73 /  20  50  10  50  20
Knoxville McGhee Tyson Airport, TN  74  93  72  92  72 /  20  40  10  60  30
Oak Ridge, TN                       72  93  72  92  71 /  20  40  10  60  30
Tri Cities Airport, TN              70  91  70  90  68 /  20  50  10  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 11, 2:02 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EDT Wed Aug 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EDT Wed Aug 11 2021 /202 AM CDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are in the
forecast again this afternoon. Some of these storms could be
strong to severe with damaging winds, cloud to ground lightning,
small hail, and brief heavy rainfall being the primary threats.

In addition to the thunderstorms, heat indices will elevate into
the upper 90s for much of the northern Tennessee Valley today,
with values into the lower 100s across the central and southern
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will remain in the upper 90s to lower 100s
each afternoon on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 11, 1:44 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
244 PM EDT Wed Aug 11 2021

TNZ067-068-111930-
Roane TN-Loudon TN-
244 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Loudon and
southeastern Roane Counties through 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Farragut, Greenback,
Philadelphia, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 8429 3566 8432 3567 8432 3566 8433
      3567 8435 3566 8436 3566 8443 3567 8443
      3566 8445 3567 8451 3585 8452 3590 8426
      3582 8418 3564 8416
TIME...MOT...LOC 1844Z 265DEG 9KT 3577 8443

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 11, 1:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Wed Aug 11 2021

TNZ013-036-037-111930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and southwestern Union Counties
through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Jacksboro, or 8 miles south of La Follette, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Norris Lake and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8385 3617 8392 3619 8394 3618 8395
      3614 8401 3613 8402 3612 8402 3620 8419
      3634 8414
TIME...MOT...LOC 1846Z 286DEG 13KT 3625 8410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 11, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
149 PM CDT Wed Aug 11 2021

TNZ081-098-111930-
Sequatchie TN-Marion TN-
149 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Sequatchie
and northeastern Marion Counties through 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitwell, or 12 miles northeast of Jasper, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitwell, Powells Crossroads, Martin Springs, Cartwright, Lone Oak,
Griffith Creek, Chimneys State Park and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8561 3529 8560 3532 8532 3526 8529
      3515 8539 3514 8539 3511 8540
TIME...MOT...LOC 1848Z 269DEG 6KT 3523 8553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:20 AM CDTSpecial Weather StatementMRXBradley25 min
Aug 11, 1:44 PM CDTSpecial Weather StatementMRXLoudon46 min
Aug 11, 1:46 PM CDTSpecial Weather StatementMRXUnion44 min
Aug 11, 2:14 PM CDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 2:44 PM CDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 2:59 PM CDTSpecial Weather StatementMRXMorgan31 min
Aug 11, 3:09 PM CDTSpecial Weather StatementMRXHamilton36 min
Aug 11, 3:11 PM CDTSpecial Weather StatementMRXRoane34 min
Aug 11, 3:19 PM CDTSpecial Weather StatementMRXMcMinn26 min
Aug 11, 3:30 PM CDTSpecial Weather StatementMRXBradley30 min
Aug 11, 3:32 PM CDTSpecial Weather StatementMRXMorgan28 min
Aug 11, 3:41 PM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk49 min
Aug 11, 4:03 PM CDTSpecial Weather StatementMRXMcMinn27 min
Aug 11, 4:23 PM CDTSpecial Weather StatementMRXPolk37 min
Aug 11, 4:28 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk47 min
Aug 11, 4:50 PM CDTSevere Thunderstorm WarningMRXPolk40 min
Aug 11, 5:11 PM CDTSpecial Weather StatementMRXJefferson34 min
Aug 11, 5:17 PM CDTAreal Flood AdvisoryMRXPolk118 min
Aug 11, 5:20 PM CDTSpecial Weather StatementMRXSevier25 min
Aug 11, 5:27 PM CDTSevere Thunderstorm WarningMRXSevier25 min
Aug 11, 5:48 PM CDTSpecial Weather StatementMRXJefferson42 min
Aug 11, 6:07 PM CDTSpecial Weather StatementMRXSullivan23 min
Aug 11, 3:51 PM CDTSpecial Weather StatementMRXWise24 min
Aug 11, 5:36 PM CDTSpecial Weather StatementMRXFannin24 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.